You are caring for a 70-year-old female with signs and symptoms of an acute stroke. She is conscious, has secretions in her mouth, and is breathing at a normal rate with adequate depth. You should:
suction her oropharynx and apply 100% oxygen.
The stinger from a honeybee should be:
scraped away from the skin.
Signs and symptoms of a sympathomimetic drug overdose include:
A 66-year-old male presents with bizarre behavior. His daughter states that he did not seem to recognize her and was very rude to her. The patient is conscious, and has a patent airway and adequate breathing. You should:
ask the daughter how her father normally behaves
Type 1 diabetes:
is a condition in which no insulin is produced by the body.
You are assessing a 45-year-old female who is severely depressed. She states that it seems as though her entire world is crashing down around her. She further states that she has had frequent thoughts of suicide, but is not sure if she can actually go through with it. How should you manage this situation?
Ask the patient if she has developed a suicidal plan
Which of the following statements regarding gastrointestinal bleeding is correct?
Bleeding within the gastrointestinal tract is a symptom of another disease, not a disease itself.
The mental status of a patient who has experienced a typical seizure:
is likely to improve over a period of 5 to 30 minutes.
Hypotension, hypoventilation, and pinpoint pupils would be expected following an overdose of:
Heroin is an example of a:
A generalized seizure is characterized by:
severe twitching of all the body's muscles.
Kussmaul respirations are an indication that the body is:
attempting to eliminate acids from the blood.
You receive a call for a domestic dispute. When you arrive at the scene, you find a young male standing on the front porch of his house. You notice that an adjacent window is broken. The patient has a large body, is clenching his fists, and is yelling obscenities at you. Which of the following findings is LEAST predictive of this patient's potential for violence?
his large body
A 58-year-old male presents with confusion, right-sided weakness, and slurred speech. His wife is present and is very upset. As your partner is applying oxygen, it is MOST important for you to:
ask his wife when she noticed the symptoms.
You are transporting a 49-year-old male with "tearing" abdominal pain. You are approximately 30 miles away from the closest hospital. During your reassessment, you determine that the patient's condition has deteriorated significantly. You should:
consider requesting a rendezvous with an ALS unit.
The signs and symptoms of insulin shock are the result of:
decreased blood glucose levels
Diabetic ketoacidosis occurs when:
insulin is not available in the body.
are usually benign but should be evaluated.
Urticaria is the medical term for:
A hypnotic drug is one that:
You are assessing a conscious 55-year-old male with a sudden change in behavior. Which of the following clinical findings would be MOST suggestive of dysfunction of this patient's central nervous system?
rapid eye movement
Which of the following statements regarding rape is correct?
Rape is a legal diagnosis, not a medical diagnosis.
The MOST commonly abused drug in the United States is:
A 78-year-old female presents with an acute change in her behavior. The patient's son tells you that his mother has type 2 diabetes and was diagnosed with Alzheimer's disease 6 months ago. The patient's speech is slurred and she is not alert to her surroundings. You should:
inquire about the possibility of head trauma
Patients with uncontrolled diabetes experience polyuria because:
excess glucose in the blood is excreted by the kidneys.
The adult epinephrine auto-injector delivers ______ mg of epinephrine, and the pediatric auto-injector delivers ______ mg.
A 38-year-old male with a history of schizophrenia is reported by neighbors to be screaming and throwing things in his house. You are familiar with the patient and have cared for him in the past for unrelated problems. Law enforcement officers escort you into the residence when you arrive. The patient tells you that he sees vampires and is attempting to ward them off by screaming and throwing things at them. He has several large lacerations to his forearms that are actively bleeding. The MOST appropriate way to manage this situation is to:
restrain the patient with appropriate force in order to treat his injuries.
Status epilepticus is characterized by:
prolonged seizures without a return of consciousness.
An overdose on acetaminophen, the active ingredient in Tylenol, will MOST likely cause:
Individuals with chronic alcoholism are predisposed to intracranial bleeding and hypoglycemia secondary to abnormalities in the:
A poison that enters the body by __________ is the MOST difficult to treat.
Assessment of a patient with hypoglycemia will MOST likely reveal:
A 40-year-old male intentionally cut his wrist out of anger after losing his job. Law enforcement has secured the scene prior to your arrival. As you enter the residence and visualize the patient, you can see that he has a towel around his wrist and a moderate amount of blood has soaked through it. You should:
calmly identify yourself to the patient.
As you enter the residence of a patient who has possibly overdosed, you should:
calmly identify yourself to the patient.